Illinois, 2008

Tornado and Flash Flooding in Illinois, March 31, 2008

March 31, 2008 · NWS LSX · 4 events in 3 counties and zones

A strong cold front moved through the area during the afternoon and evening hours on March 31st. Damaging winds, an isolated tornado and flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the area during the afternoon and evening hours on March 31st. Damaging winds, an isolated tornado and flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 31, 2:39 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 31, 2:39 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT MON MAR 31 2008

.DISCUSSION...
IMPRESSIVE WALL OF CNVTN FROM SW CORNER OF MO THRU STL TO NEAR TAZ
WL CONT TO MARCH ESE THIS EVE. PRIMARLY SVR WX THRT WL CERTAINLY BE
ALG AND S OF THE LINE WHERE STORMS WL BE FUELED BY MLCAPES IN THE
1000-1400 J/KG RANGE AND FAVORABLE WIND FIELDS. HWVR...NOT TOTALLY
CERTAIN THAT N PORTIONS OF THE CWA...CURRENTLY NOT IN A WATCH...ARE
TOTALLY OUT OF THE WOODS WITH RESPECT FOR SVR WX. ALTHO STORMS
FURTHER S ARE CERTAINLY INTERCEPTING BEST INSTABILITY...WIND
PROFILES ARE CERTAINLY SUPPORTIVE OF DISCRETE STORMS AND ROTATING
UPDRAFTS IF THE STORMS CAN SUSTAIN THEMSELVES. SO WE WL CONT TO
CAREFULLY MONITOR CNVTN FORMING ALG CDFNT FROM NR LWD-LXT.

OF COURSE OTHER CONCERN IS FLOODING...AND IT CERTAINLY APRS THAT
RAINS FROM 1-2 INCHES ARE NOT OUT OF THE QUESTION FROM NOW THRU 06Z
ALG AND S OF A VIH-3LF LN. INITIALLY FLASH FLOODING WL BE A
CONCERN...WITH RUNOFF TRANSLATING TO RISING RIVER LVLS TNGT AND
INTO TUE. WETTEST MARCH RECORD OF 8.25 INCHES SET BACK IN 1897
APRS TO BE IN SERIOUS JEOPARDY.

ALL HEADLINES WL RMN AS IS FOR NOW...AND WL CLEAR AREAS AS CNVTN
MOVES OUT.

FORTUNATELY...MOST OF THE SGFNT RAINFALL SHUD END OVR SE PORTION OF
THE CWA SHORTLY AFTER 06Z...WITH DRY WX RETURNING FOR TUE-WED.  THE
BAD NEWS IS THAT BOTH THE WRF/NAM AND GFS ARE FOLLOWING ERYR MEDIUM
RANGE MODEL TRENDS OF FCSTG YET ANOTHER STG STORM SYSTEM INTO THE
AREA FOR WED NGT-THU-AND INTO THU NGT.  WITH BAROCLINICITY DRAPED
OVR S MO...RETURN FLOW AHD OF THAT SYSTEM WL MEAN MORE WET WX...AND
PERHAPS ANOTHER CHC OF HVY RAIN AS RETURN FLOW SHOULD BE MOISTURE
LADEN.  WILL BE ISSUING ANOTHER ESF FOR THIS THREAT WITH AFTN FCST
PKG.

ALTHOUGH MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE ONSET
OF HVY RAIN THRT IN THE WED NGT-THU TIME FRAME THEY VARY A GREAT
DEAL ON WHEN THE RAIN CHCS MAY END. FOR 2 DAYS MODELS HV BEEN
INDICATING TWO SHORTWAVES IN THE WED NGT-FRI TIME FRAME...WITH THE
GFS LOCKING ONTO THE LEAD SHTWV AS THE DRIVING MECHANISM FOR SFC
SYS...WHILE ECMWF IS FOCUSING MAIN ENERGY WITH SECOND TROF. FOR
NOW HAVE STAYED WITH THE FASTER GFS SFC FCST...BUT DID HANG ONTO
A CHC OF PCPN INTO FRI FOR ELEVATED SHWRS AND ISOLD T.

TRUETT

&&

.AVIATION...
FOR THE 18Z TAFS...
PRIMARY CONCERN FOR AVIATORS THIS AFTERNOON WILL BE STRONG WINDS
IN EXCESS OF 30-40KTS FROM THE SOUTHWEST AND THUNDERSTORMS AHEAD
OF A COLD FRONT WHICH WILL BE PUSHING THROUGH THE AREA THIS
EVENING. AFTER THE COLD FRONT PUSHES THROUGH...IT LOOKS LIKE LOW
MVFR OR IFR CIGS WILL OVERSPREAD THE CWFA...AND COULD HANG IN
ACROSS THE AREA THROUGH MUCH OF TUESDAY MORNING.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR CRAWFORD-FRANKLIN-
     IRON-JEFFERSON-LINCOLN-MADISON-REYNOLDS-ST. CHARLES-ST.
     FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

     FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BOONE-CALLAWAY-COLE-
     GASCONADE-MONITEAU-MONTGOMERY-OSAGE.

IL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Mar 31, 4:02 AM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
502 AM CDT MON MAR 31 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
502 AM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS THE REGION
TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

HEAVY RAIN WILL ALSO OCCUR WITH THESE STORMS. THIS HEAVY
RAIN...COMBINED WITH THE SATURATED GROUND OVER CENTRAL AND
SOUTHERN MISSOURI AND SOUTHERN ILLINOIS...WILL MEAN A THREAT OF
FLOODING AND FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH HAS
BEEN POSTED FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE REGION...WITH
SEVERAL MORE ROUNDS OF THUNDERSTORMS EXPECTED WEDNESDAY NIGHT...THURSDAY...
AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

In the hours before

Special weather statement, Mar 31, 10:47 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 AM CDT MON MAR 31 2008

ILZ095>097-MOZ018-019-026-027-034>036-311900-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-SHELBY-
1147 AM CDT MON MAR 31 2008

...LOCALIZED INTENSE WIND GUSTS EXPECTED INTO EARLY AFTERNOON...

THROUGHOUT THE MORNING THERE HAVE BEEN REPORTS OF ISOLATED WIND
DAMAGE FROM WESTERN INTO CENTRAL MISSOURI.  BETWEEN 11 AM AND 1130
AM...THESE GUSTS PRODUCED TREE AND POWER LINE DAMAGE IN SHELBINA...
CLARENCE...AND MADISON...AND A SEMI WAS TIPPED OVER BY HIGH
WINDS NEAR MADISON.

THESE STRONG WINDS ARE NOT BEING PRODUCED BY SEVERE THUNDERSTORMS...
BUT BY THE INTENSE LOW PRESSURE SYSTEM THAT IS DEVELOPING OVER THE
REGION.

BRIEF BUT INTENSE WIND GUSTS OF 50 MPH MAY OCCUR OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...INCLUDING THE
HANNIBAL AND QUINCY AREAS...THROUGH 2 PM THIS AFTERNOON.  PEOPLE
THROUGHOUT THE AREA SHOULD MAKE CERTAIN THAT OUTDOOR FURNITURE IS
SECURED...AND THOSE RESPONSIBLE FOR BUILDING SITES SHOULD MAKE
CERTAIN THAT STRUCTURES ARE PROPERLY BRACED FOR STRONG WINDS.

TRUETT
Local storm report, Mar 31, 10:56 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT  CORRECTED TYPO
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 AM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST SHELBINA                39.69N 92.04W
03/31/2008  UNKNOWN          SHELBY             MO   TRAINED SPOTTER

            POWERLINES DOWNED. TREE LIMBS 8-10 INCH IN DIAMETER
            BENDING DUE TO WIND SPEED.

1135 AM     NON-TSTM WND GST MADISON                 TRAINED SPOTTER
            UNKNOWN          MONROE             MO

            SEMI OVER TURNED BY WIND ON HIGHWAY 24 NEAR MADISON
            MISSOURI.  (THE WIND SPEED IS UNKNOWN)

&&

BDYE
Local storm report, Mar 31, 11:47 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     NON-TSTM WND GST STURGEON                39.23N 92.28W
03/31/2008  U0.00 MPH        BOONE              MO   FIRE DEPT/RESCUE

            HOUSE PARTIALLY DAMAGED BY TREE FALLING ON IT.

1150 AM     NON-TSTM WND GST PALMYRA                 39.80N 91.52W
03/31/2008  U0.00 MPH        MARION             MO   FIRE DEPT/RESCUE

            SHINGLES AND SIDING BLOWN OFF HOUSE.

1200 PM     NON-TSTM WND GST HANNIBAL                39.71N 91.38W
03/31/2008  U0.00 MPH        MARION             MO   LAW ENFORCEMENT

            SEMI-TRUCK BLOWN OVER AT US 61 AND WARREN BARRETT DR. ON
            THE SOUTHERN EDGE OF HANNIBAL.

&&

BRITT
Local storm report, Mar 31, 12:50 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             DUTZOW                  38.61N 90.99W
03/31/2008  E0.50 INCH       WARREN             MO   TRAINED SPOTTER

&&

BDYE
Local storm report, Mar 31, 2:04 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
304 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      META                    38.31N 92.17W
03/31/2008                   OSAGE              MO   EMERGENCY MNGR

            COUNTY ROADS 508 AND 542 IN META AREA CLOSED BECAUSE OF
            HIGH WATER.

0247 PM     FLASH FLOOD      3 S BLAND               38.26N 91.63W
03/31/2008                   GASCONADE          MO   EMERGENCY MNGR

            WATER OVER ROAD NEAR INTERSECTION OF HIGHWAYS B AND C.
            ROAD NOT CLOSED AT THIS TIME.

&&

BRITT
Local storm report, Mar 31, 3:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLASH FLOOD      JEFFERSON CITY          38.57N 92.19W
03/31/2008                   COLE               MO   LAW ENFORCEMENT

            CREEKS IN THE CITY ARE NEAR BANKFULL. SOME PONDING ON
            CITY STREETS.

0339 PM     FLASH FLOOD      2 E MOUNT STERLING      38.47N 91.58W
03/31/2008                   GASCONADE          MO   EMERGENCY MNGR

            WATER FLOWING OVER U.S. HIGHWAY 50...1 TO 2 MILES EAST OF
            TOWN. HIGHWAY IS STILL PASSABLE.

0352 PM     FLASH FLOOD      3 SW NEW HAVEN          38.58N 91.26W
03/31/2008                   FRANKLIN           MO   TRAINED SPOTTER

            DEEMOUNT ROAD...DEEMOUNT SCHOOL ROAD...DETMOLD ROAD AND
            HOEMANN ROAD ALL CLOSED BECAUSE OF AT LEAST ONE FOOT OF
            WATER.

0356 PM     FLASH FLOOD      OFALLON                38.78N 90.71W
03/31/2008                   ST. CHARLES        MO   LAW ENFORCEMENT

            WATER IS OVER ROAD AT INTERSECTION OF T.R. HUGHES AND
            HIGHWAY 97.

&&

BRITT

The radar

The St Louis radar (KLSX), 60 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Monroe

When
March 31, 3:45 PM CST to 3:47 PM CST
Where
Monroe County, 3.65 mi S of Harrisonville to 2.36 mi WNW of Chalfin Bridge
Rating
EF0
Path length
1.78 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
38.227, -90.345

A weak tornado initially touched down a quarter of a mile northwest of the intersection of Levee Road and Berger Road in the flood plain. Three witnesses saw the tornado move east across an open field. The tornado did damage a garage about a quarter of a mile northwest of the intersection of Berger Road and B Road. Some large tree limbs were also down at this location. About a quarter mile east of the garage, a barn sustained minor damage before the tornado lifted and dissipated.

Thunderstorm Wind, Monroe

When
March 31, 3:55 PM CST to 3:57 PM CST
Where
Monroe County, 0.34 mi NW of Maeystown to 0.88 mi NNE of Maeystown
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.224, -90.234

Thunderstorm winds blew down several trees and numerous tree limbs in Maeystown and areas just to the northeast of town. A couple of sheds sustained minor damage.

Flash Flood, Washington

When
March 31, 6:30 PM CST to 8:30 PM CST
Where
Washington County, Venedy to 1.18 mi SE of Venedy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.400, -89.650

Up to two inches of rain fell over a short amount of time over already saturated soils in northwestern Washington county. Water was over Primrose Road northeast of Venedy and Elkhorn Creek was out of its banks in this area.

Flash Flood, Marion

When
March 31, 7:05 PM CST to 9:05 PM CST
Where
Marion County, Centralia to 0.57 mi ESE of Junction City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.530, -89.130

Up to two inches of rain fell over a short amount of time on already saturated soils in southwestern Marion county. Several county roads between Centralia and Salem had several inches of water over them and a few secondary roads were closed in the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88887, 88884, 88875, 88877.